Message from BeCause Health:
In the attached correspondence to the Lancet Global Health, Peyraud and colleagues reports on a case of falsified medicines discovered in the Democratic Republic of Congo (DRC), and already reported through a WHO Alert. The investigation was conducted to ascertain the cause of a cluster of meningitis-like symptoms, which were not due to bacterial meningitis, and which were eventually classified as “toxic dystonia”. Dystonic reactions are rarely life-threatening, but they may cause distress, panic and stigma, and they may even be linked to “evil spells/spirits”.
During the investigation, it was noted that “in this area of DRC, patients frequently receive diazepam over the counter to treat a wide range of illnesses for which diazepam should not have been used according to rational prescribing”. The investigation came to the conclusion that “evidence suggests that this large outbreak of dystonic reactions, in a remote area of central Africa, was caused by the consumption of tablets labelled as diazepam but which in fact contained undeclared haloperidol”. These were most likely falsified medicines, falsely labelled as if they were manufactured by Centaur and AGOG. They were bought at a distributor based in Kampala. When contacted by the researchers, AGOG Pharma Ltd (Vasai, India) stated that it does not manufacture diazepam but that it supplies haloperidol in blisters labelled as “AGOHAL, Haloperidol tablet BP 10mg”. Centaur Pharmaceuticals (Mumbai, India) confirmed that it manufactures diazepam but not haloperidol.
The authors correctly remind that “there is a great need for national and international support for medicines regulatory authorities in economically poor countries” and that “this outbreak of severe toxicity through falsified medicines should be a wake-up call for the global public health community to ensure that all patients, especially those in vulnerable communities, benefit from rational prescribing and access to good quality medicines”.
Cet article est également disponible en : French